A teenage pharmacy technician filled a prescription with 10 times the dose of coumadin a customer was supposed to receive. The pharmacist on duty, charged with checking the work of the technician, failed to catch the error and dispensed the prescription to the customer.
The customer suffered a massive stroke due to the overdose of coumadin. She had been suffering from Stage II breast cancer, but was forced to interrupt her chemotherapy regimen due to the stroke. She eventually died from the untreated cancer.
One of the key things a pharmacy must do is ensure that the customer gets the proper dosage. When a customer is provided too large (or too small) of a dose of medication, there can be serious consequences, especially when the medication is taken over an extended period of time.
The potential for this exact kind of error, providing ten times too much, is one which the pharmacy industry is well aware of. It generally is the result of a math or transcription error where the decimal point is not properly placed. All pharmacists are trained to scrupulously check for this to ensure that the customer receives the proper dosage of medication. This is the kind of error which never should have happened.